Alert archive / South Carolina / Lake Wind Advisories in 2020
Lake Wind Advisory 18, NWS Columbia, SC
NWS Columbia, SC issued this lake wind advisory at May 6, 2020, 2:39 AM EDT for 17 counties in South Carolina; 5 counties in Georgia. It took effect at May 6, 2020, 3:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2020, 2:39 AM EDT (06:39 UTC)
- In effect from
- May 6, 2020, 3:00 PM EDT
- Expired
- May 7, 2020, 5:47 AM EDT
- In force
- 15 hr
- Issued by
- NWS Columbia, SC
All 22 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at May 5, 7:33 PM EDT, 7 hours 6 minutes earlier.
Area forecast discussion, May 5, 7:33 PM EDT, 7 hours 6 minutes before
Area Forecast Discussion National Weather Service Columbia SC 733 PM EDT Tue May 5 2020 .SYNOPSIS... Warm front near the NC/SC border and a low pressure system approaching from the Upstate leading to a severe weather threat this evening. The low pressure system will move off the coast late tonight and cooler and drier air will spread into the area through the mid week. Another chance of rain Friday as a cold front moves through the area. && .NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/... Potential for organized severe weather this evening. Supercells may be possible with directional shear so can't rule out isolated tornado although main threat bowing segments and severe hail. Upper level trough over the Upper Midwest region will amplify and move southeast into the Ohio Valley this evening. Frontal boundary appears to be setting up near the NC/SC border and air mass south of the front becoming moderately unstable. Stronger instability appears to be setting up over north Ga where mid level lapse rates steeper and higher theta-e air located. As cold front moves east expect this more unstable air to spread into SC in the warm sector as temperatures rise to near 90. Expect SFC based CAPE around 2000 J/kg as cap over central SC weakens. CAMS suggest a MCS possible this evening near a triple point low over the Upstate moving east near the front where convergence will be strongest. SPC has slight risk north Midlands. The convection may propagate to the southeast in warm sector as outflows develop which increases severe threat for at least the Columbia area. Therefore, raised pops all areas to account for this potential. The severe threat appears to focused in the early evening. Convection will move east and diminish overnight. Mixing ahead of cold front will keep temps up a bit...(upper 50s) by morning mainly in the Piedmont and west Midlands with mid 60s in the east. && .SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... Cold front will be pushing east of the forecast area early Wednesday morning, with cooler and drier air filtering into the area through the day. The temperatures during the afternoon hours will be a good 10 to 15 degrees cooler than previous few days, with afternoon highs across the Pee Dee in the lower 70s, while areas across the southern CSRA reach the upper 70s. Winds during the afternoon expected to remain breezy, but below lake wind advisory criteria at this time. The dry weather and below normal temperatures will remain through Thursday night as high pressure settles across the area. As for t Temperatures, Lows each night fall into the 40s. Highs on Thursday in the upper 60s to lower 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Temperatures continue to be below normal through Monday. The deep eastern US trough will bring another shortwave and surface front into and through the area Friday night. Moisture continues to be limited ahead of the front which will also limit instability. Kept mention of chance pops in rain showers Friday night with the frontal passage. High temperatures will generally be in the 70s with lows in the 40s to lower 50s. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Guidance supports VFR Conditions through the period. However there is a threat of organized convection this evening mainly north of the terminals...but could affect CAE and CUB. A frontal boundary has set up along the NC/SC border. Moderately to strongly unstable airmass south of the front this evening. Strong/severe convection near the front tracking east. Will continue thunderstorms in the vicinity of CAE and CUB as a cold front moves through later tonight. Southwest winds around 10 knots this evening becoming west 5 to 10 knots as cold front moves through during the early morning hours. West to northwest winds becoming strong and gusty by midday across the TAF sites as the pressure gradient increases. EXTENDED AVIATION OUTLOOK...A cold front will move into the area Friday into Friday night with possible restrictions in showers. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 5, 5:01 AM EDT, 21 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 501 AM EDT Tue May 5 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 060915- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 501 AM EDT Tue May 5 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated to scattered severe storms may develop this evening along a warm front in the Northern Midlands. Gusty winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:00 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 30 min |
| May 5, 8:22 PM EDT | Areal Flood Advisory | CAE | Lancaster | 82 min |
| May 5, 8:27 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 48 min |
| May 5, 8:35 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 55 min |
| May 5, 9:36 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 54 min |
| May 6, 2:20 AM EDT | Special Weather Statement | CAE | Lee | 40 min |
| May 6, 10:12 AM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 35 hr |
| May 6, 10:12 AM EDT | River Flood Warning | CAE | Calhoun, Richland | 44 hr |
| May 6, 5:33 PM EDT | Special Weather Statement | CAE | Lancaster | 42 min |
| May 6, 6:32 PM EDT | Special Weather Statement | CAE | Fairfield, Kershaw, Newberry | 43 min |
Nearby
Lake Wind Advisories in South Carolina, 2020Lake Wind Advisories in Georgia, 2020Every lake wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.